Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Characterizations of weakly compact operators on $C_o(T)$


Author: T. V. Panchapagesan
Journal: Trans. Amer. Math. Soc. 350 (1998), 4849-4867
MSC (1991): Primary 47B38, 46G10; Secondary 28B05
DOI: https://doi.org/10.1090/S0002-9947-98-02358-7
MathSciNet review: 1615942
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $T$ be a locally compact Hausdorff space and let $C_o(T)= \{f : T \rightarrow \mathbb {C}$, $f$ is continuous and vanishes at infinity} be provided with the supremum norm. Let $\mathcal {B}_c(T)$ and $\mathcal {B}_o(T)$ be the $\sigma$-rings generated by the compact subsets and by the compact $G_\delta$ subsets of $T$, respectively. The members of $\mathcal {B}_c(T)$ are called $\sigma$-Borel sets of $T$ since they are precisely the $\sigma$-bounded Borel sets of $T$. The members of $\mathcal {B}_o(T)$ are called the Baire sets of $T$. $M(T)$ denotes the dual of $C_o(T)$. Let $X$ be a quasicomplete locally convex Hausdorff space. Suppose $u: C_o(T) \rightarrow X$ is a continuous linear operator. Using the Baire and $\sigma$-Borel characterizations of weakly compact sets in $M(T)$ as given in a previous paper of the author’s and combining the integration technique of Bartle, Dunford and Schwartz, we obtain 35 characterizations for the operator $u$ to be weakly compact, several of which are new. The independent results on the regularity and on the regular Borel extendability of $\sigma$-additive $X$-valued Baire measures are deduced as an immediate consequence of these characterizations. Some other applications are also included.


References [Enhancements On Off] (What's this?)

  • R.G. Bartle, N. Dunford, and J.T. Schwartz, Weak compactness and vector measures, Canad. J.Math. 7, (1955), 289–305.
  • J. Diestel and J. J. Uhl Jr., Vector measures, American Mathematical Society, Providence, R.I., 1977. With a foreword by B. J. Pettis; Mathematical Surveys, No. 15. MR 0453964
  • N. Dinculeanu, Vector Measures, Pergamon Press, New York, (1967).
  • N. Dinculeanu and I. Kluvanek, On vector measures, Proc. London Math. Soc. (3) 17 (1967), 505–512. MR 214722, DOI https://doi.org/10.1112/plms/s3-17.3.505
  • N. Dinculeanu and Paul W. Lewis, Regularity of Baire measures, Proc. Amer. Math. Soc. 26 (1970), 92–94. MR 260968, DOI https://doi.org/10.1090/S0002-9939-1970-0260968-4
  • Ivan Dobrakov, On integration in Banach spaces. IV, Czechoslovak Math. J. 30(105) (1980), no. 2, 259–279. With a loose Russian summary. MR 566051
  • R. E. Edwards, Functional analysis. Theory and applications, Holt, Rinehart and Winston, New York-Toronto-London, 1965. MR 0221256
  • A. Grothendieck, Sur les applications linéares faiblement compactes d’espaces du type C(K), Canad. J. Math. 5, (1953), 129–173.
  • P. R. Halmos, Measure Theory, Van Nostrand, New York, (1950).
  • John Horváth, Topological vector spaces and distributions. Vol. I, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1966. MR 0205028
  • Igor Kluvánek, Characterization of Fourier-Stieltjes transforms of vector and operator valued measures, Czechoslovak Math. J. 17(92) (1967), 261–277 (English, with Russian summary). MR 230872
  • H. Reiter, Subalgebras of $L^{1}\,(G)$, Nederl. Akad. Wetensch. Proc. Ser. A 68 = Indag. Math. 27 (1965), 691–696. MR 0196515
  • T.V. Panchapagesan, On complex Radon measures I, Czech. Math. J. 42, (1992), 599–612.
  • T. V. Panchapagesan, On complex Radon measures. II, Czechoslovak Math. J. 43(118) (1993), no. 1, 65–82. MR 1205231
  • T. V. Panchapagesan, Abstract regularity of additive and $\sigma $-additive group-valued set functions, Math. Slovaca 45 (1995), no. 4, 381–393. MR 1387055
  • ---, Baire and $\sigma$-Borel characterizations of weakly compact sets in $C_o(T)$, Trans. Amer. Math. Soc. 350 (1998), 4839–4847.
  • ---,On Radon vector measures I, submitted.
  • A. Pełczyński, Projections in certain Banach spaces, Studia Math. 19 (1960), 209–228. MR 126145, DOI https://doi.org/10.4064/sm-19-2-209-228
  • Walter Rudin, Functional analysis, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973. McGraw-Hill Series in Higher Mathematics. MR 0365062
  • Erik Thomas, L’intégration par rapport à une mesure de Radon vectorielle, Ann. Inst. Fourier (Grenoble) 20 (1970), no. 2, 55–191 (1971) (French, with English summary). MR 463396
  • Ju. B. Tumarkin, Locally convex spaces with basis, Dokl. Akad. Nauk SSSR 195 (1970), 1278–1281 (Russian). MR 0271694

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 47B38, 46G10, 28B05

Retrieve articles in all journals with MSC (1991): 47B38, 46G10, 28B05


Additional Information

T. V. Panchapagesan
Affiliation: Departamento de Matemáticas, Facultad de Ciencias, Universidad de Los Andes, Mérida, Venezuela
Email: panchapa@ciens.ula.ve

Keywords: Weakly compact operators, representing measure, vector measure, quasicomplete locally compact Hausdorff space, Borel (resp. $\sigma$-Borel, Baire) regularity, inner regularity and outer regularity
Received by editor(s): November 17, 1995
Additional Notes: Supported by the C.D.C.H.T. project C-586 of the Universidad de los Andes, Mérida, and by the international cooperation project between CONICIT-Venezuela and CNR-Italy.
Dedicated: Dedicated to Professor V. K. Balachandran on the occasion of his seventieth birthday
Article copyright: © Copyright 1998 American Mathematical Society